Here’s some news on the heart disease front: statins may cause muscle weakness problems. This is especially true for elderly women, according to researchers at Yale University.
Statins have well-documented, substantial benefits in boosting cardiovascular health. Statins are drugs that your doctor may prescribe to help lower your cholesterol levels. These drugs work by blocking a substance your body needs to make cholesterol.
Statins may have another role to play in heart health, in that they help your body to reabsorb cholesterol that has built up mainly where it shouldn’t: inside plaques on your artery walls. It is this sort of cholesterol that can lead to blocks in your blood vessels, triggering potentially life-threatening heart attacks. Popular statins include atorvastatin from Lipitor and rosuvastatin from Crestor.
So far, so good for the performance of statins. But the truth is that doctors don’t know everything there is to know about statins. They might not be the right thing to take for everyone with high cholesterol—especially if they cause a chronic case of muscle weakness.
The Yale researchers suggest that doctors need to develop strategies to reduce what they call “statin induced myopathy.” Myopathy occurs when muscle fibers don’t respond in a normal way, triggering muscular weakness. By reducing the occurrence of statin-related muscle disorders, there should be a resulting increase in improved short- and long-term outcomes associated with the appropriate use of statins.
If you take statins and feel that you’re experiencing muscular weakness, get your doctor’s advice about whether this could be triggered by your statin use.
Sources for Today’s Articles:
Are Statins to Blame for Weakening Muscles?
Schneider, E.B., et al., “Muscular effects of statins in the elderly female: a review,” Clin. Interv. Aging. 2013; 8: 57–9.